CSN Login
Members Online: 14

You are here

Drug Reaction

pinky104
Posts: 567
Joined: Feb 2013

My scalp started itching in January.  I went and saw my PA.  I thought he'd tell me the itching was a side effect of the Metformin I've been taking to try to prevent a recurrence of my UPSC, but instead, he told me I had psoriasis.  He recommended Neutrogena T-gel shampoo, which I bought.  When I first used it, I thought it smelled like road tar.  I checked the bottle, and sure enough, it had tar in it.  The bottle also told me the product was considered a carcinogen in the state of California.  Since I figured that was just what I needed with my cancer history, and since it didn't help after 3 uses, I called his office back and asked for something safer.  The nurse told me he recommended Nizoral.  I tried that, too, and that didn't help, either.  The bottle didn't mention using it for psoriasis.  I went back to the store and bought Dermarest, which helps briefly, and Scalpicin, which works well for a brief period of time, but it's hard to get it on my scalp with the hair in the way.

Last week, I started itching on my back.  Hives started developing.  Again, I figured it would be from the Metformin.  I called and said I was going to stop taking it to see if the hives went away.  The nurse, surprisingly, said to keep taking it and to come into the office the next day to make sure it was a drug reaction.  The PA thought it was. The only newer drug I've been on since the Metformin is D-Mannose with Cranberry, although I'd been taking D-Mannose for months without the cranberry to try to prevent UTI's.  I don't care for the taste of cranberries, so I don't eat them otherwise, and I found I couldn't taste them in the GNC capsule.  The PA told me to hold both the Metformin and the D-Mannose for 2 weeks, then go back on the Metformin and eventually, the D-Mannose and Cranberry.  I'm wondering if I want to go back on the D-Mannose at all.  I've had diarrhea from it several times, even when having it with a meal. He prescribed a heavy duty corticosteroid cream for the hives, which has made them a little smaller, but I'm still itching.  I hoped the scalp itching would be from the Metformin, but so far, It hasn't gone away and may even be worse, especially at night.  I've googled a couple of psoriasis prescription drugs, but they don't look safe. I may go back to my PA or I may ask my dermatologist at my next appointment for a recommendation.  Does anyone know anything that works well for psoriasis?  I read that it's an autoimmune disease, and I already have thyroid disease.  From what I read, most people have it for life, but I'm 69 and getting it for the first time.  I don't have it anywhere else but on my scalp. I read something about ultraviolet therapy.  Has anyone on here done that or know anyone who has?  This itching is driving me crazy!!!   

derMaus's picture
derMaus
Posts: 475
Joined: Nov 2016

Hi Pinky, sorry to hear you're having that problem. I use apple cider vinegar on my psoriasis, which is on my elbows. Most of the time it doesn't itch but when it does that helps. It also helps keep it under control; might be worth a try for yours? 

Northwoodsgirl
Posts: 478
Joined: Oct 2009

Geez, of all the things one endures- sorry you are having this to deal with now. My inclination would be to see your dermatologist as soon as possible. Whatever the root cause you are suffering and need relief. The dermatologist would be able to put all the pieces of this puzzle together for a definitive diagnosis. The “rule-out” takes too much time. I itch just thinking about your itch! 

pinky104
Posts: 567
Joined: Feb 2013

My dermatologist is just about impossible to get into on short notice, but I checked today and my next appointment is on 3/15.  I know I won't do any better if I call him.  There is a major shortage of dermatologists in my area, and most of the few nearby aren't any good, so he gets a lot of patients.  He has an office south of here and another one north of here.  I take my appoinments wherever he has an opening.  I'm really lucky my appointment is only two weeks away.  It usually takes me a year and three months to get my next "yearly" appointment!

Northwoodsgirl
Posts: 478
Joined: Oct 2009

Broad Band-Ultraviolet (BB-UVB) is 280-340 nanometers [nm]. The longer the wavelength the lower the energy level emitted. Conservative treatment or conventional medical management includes diet restrictions, stress control, oral immunosuppressive agents, topical and oral steroids. Home Ultraviolet B Phototherapy involves using home phototherapy light devices prescribed by a physician to treat various dermatologic (skin) conditions. The devices usually contain multiple fluorescent lights that emit high intensity, long-wave ultraviolet light on specific wavelengths. Narrow Band – Ultraviolet (NB-UVB) wavelength is 320-400 nanometers [nm]. Ultraviolet Light Therapy system is considered durable medical equipment typically consisting of a system panel, ultraviolet bulbs/lamps that emit UVB rays, a timer, and eye protection. Ultraviolet Radiation is electromagnetic radiation with wavelengths between 200 and 400 nanometers and is classified into three different types based on wavelength: UVA, UVB and UVC. National Psoriasis Foundation (NPF) defines severity levels as: Mild psoriasis, affecting <3% of the body Moderate psoriasis, affecting 3-10% of the body Severe psoriasis, affecting >10% of the body

pinky104
Posts: 567
Joined: Feb 2013

Thank you for your very detailed explanation.  I was wondering if I could just stand under the fluorescent lights in my kitchen longer, ha, ha.  For some reason, the psoriasis itches much worse when I get to bed, so I was wondering if I was getting some benefit out of the kitchen lighting.  Guess not.  I discussed what you wrote with my husband, who's an engineer.  He told me that I could get sunburned from the types of light that would work on my condition.  Since I already have some minor skin cancers on my legs, the ultraviolet radiation probably wouldn't be such a good idea for me.  I hope the apple cider vinegar suggestion works.

pinky104
Posts: 567
Joined: Feb 2013

I'm going grocery shopping tomorrow, so I'll pick up some apple cider vinegar and try it.  I won't smell great, but I'm wiling to try almost anything at this point. Thank you for the suggestion. 

TeddyandBears_Mom's picture
TeddyandBears_Mom
Posts: 1414
Joined: Jun 2015

Hey Pinky, one other suggestion. Can you take Benedryl? That should help when you have the severe itching. Especially the hives.

Good Luck finding relief!

Love and Hugs,

Cindi

pinky104
Posts: 567
Joined: Feb 2013

I have used Benadryl.  One night, I took it when I couldn't sleep due to the itching, and it only worked for a short time.  I also tried Benadryl cream before that without any real results.  But last night, I tried the pills again and slept like a baby.  The itching is better today, but still not gone.  The hives are smaller, and the scalp has been a lot better, too, so maybe the allergic reaction is finally starting to go away.  The last time I took Metformin and the other med was Saturday morning, so it should be gone by now.  I'm hoping the itchy scalp is due to the Metformin after all. 

pinky104
Posts: 567
Joined: Feb 2013

I'd had a drug reaction back in February with hives on my back, plus an itchy scalp which my PCP had diagnosed as psoriasis.  My PCP had told me to stay off of both Metformin and D-Mannose with cranberry for two weeks and then start up the Metformin again.  If I was okay after being on the Metformin for a bit, I was to start up the D-Mannose with cranberry again.  I actually waited 2-1/2 weeks as I still had the itchy scalp.  I wasn't convinced the PCP was right about the scalp itching being caused by psoriasis as I didn't have any plaques on my head, and the psoriasis meds didn't really work on it.  I thought the itching might have been a side effect of Metformin, but it wasn't as it continued on after being off the med all that time.  I got back on both drugs and haven't had any more allergic reactions.  The scalp still itches a little, mostly when I go to bed at night, but it's much improved. 

Now, I think my allergic reaction had something to do with steroid shots I had in my hand and back, one in the hand in January for a finger that was locking up, and two in my back, one in January and one in February, for a herniated disk with back pain.  Although allergic reactions to the steroids themselves are rare, sometimes they have a painkiller in them that causes allergies.  My neurosurgeon told me the only way to find out if I do have an allergy to the shots is to have one again, which I'm not too anxious to do.  He told me that the steroids can cause a drug rash, but I definitely had hives on my back, which he verified as they hadn't totally gone away yet.  I saw my dermatologist last week and asked him if I have psoriasis.  I told him I've been using shampoos for psoriasis.  He asked me if they'd worked.  I told him "not really."  He decided I have seborrheic dermatitis instead, an inflammation of the individual hair follicles.  He recommended either Head and Shoulders shampoo for itchy scalp which I'd started using a few days before, or Pantene shampoo with zinc in it, which I have yet to find.  He said zinc was the dermatologist recommended ingredient.  He also said the condition gets better in the summer, and it's gotten a lot better in the last week or two.  The Head and Shoulders leaves my hair really oily and flat, so right now, I'm off of it and none the worse off for being off of it.

I'm glad that I'm able to get back on the two drugs, as I'm using the Metformin to try to prevent a return of my cancer and the D-Mannose to try to prevent my chronic UTI's. I haven't had any more diarrhea with the Metformin, thank God. 

Subscribe to Comments for "Drug Reaction"